Please use this identifier to cite or link to this item: http://hdl.handle.net/2381/39594
Title: Measuring the dayside reconnection rate during an interval of due northward interplanetary magnetic field
Authors: Chisham, G.
Freeman, M. P.
Coleman, I. J.
Pinnock, M.
Hairston, M. R.
Lester, M.
Sofko, G.
First Published: 22-Dec-2004
Publisher: European Geosciences Union (EGU), Copernicus Publications, Springer Verlag (Germany)
Citation: Annales Geophysicae, 2004, 22 (12), pp. 4243-4258 (16)
Abstract: This study presents, for the first time, detailed spatiotemporal measurements of the reconnection electric field in the Northern Hemisphere ionosphere during an extended interval of northward interplanetary magnetic field. Global convection mapping using the SuperDARN HF radar network provides global estimates of the convection electric field in the northern polar ionosphere. These are combined with measurements of the ionospheric footprint of the reconnection X-line to determine the spatiotemporal variation of the reconnection electric field along the whole X-line. The shape of the spatial variation is stable throughout the interval, although its magnitude does change with time. Consequently, the total reconnection potential along the X-line is temporally variable but its typical magnitude is consistent with the cross-polar cap potential measured by low-altitude satellite overpasses. The reconnection measurements are mapped out from the ionosphere along Tsyganenko model magnetic field lines to determine the most likely reconnection location on the lobe magnetopause. The X-line length on the lobe magnetopause is estimated to be ~6–11 RE in extent, depending on the assumptions made when determining the length of the ionospheric X-line. The reconnection electric field on the lobe magnetopause is estimated to be ~0.2mV/m in the peak reconnection region.
DOI Link: 10.5194/angeo-22-4243-2004
ISSN: 0992-7689
eISSN: 1432-0576
Links: http://www.ann-geophys.net/22/4243/2004/
http://hdl.handle.net/2381/39594
Version: Publisher Version
Status: Peer-reviewed
Type: Journal Article
Rights: Copyright © the authors, 2004. This is an open-access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/3.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Appears in Collections:Published Articles, Dept. of Physics and Astronomy

Files in This Item:
File Description SizeFormat 
angeo-22-4243-2004.pdfPublished (publisher PDF)1.61 MBAdobe PDFView/Open


Items in LRA are protected by copyright, with all rights reserved, unless otherwise indicated.